Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Jackson, KY

July 30, 2020Wolfe County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 30, 2020, 3:42 PM EDT for Wolfe County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2020, 3:42 PM EDT (19:42 UTC)
Expired
Jul 30, 2020, 6:08 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 28 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WGUS53 KJKL 301942
FFWJKL
KYC237-302245-
/O.NEW.KJKL.FF.W.0023.200730T1942Z-200730T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
342 PM EDT Thu Jul 30 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northwestern Wolfe County in southeastern Kentucky...

* Until 645 PM EDT.

* At 341 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Campton, Rogers, High Falls, Trent, Calaboose, Stillwater and
  Gosneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3781 8350 3776 8345 3769 8362 3774 8365

FLASH FLOOD...RADAR INDICATED

$$

KAS
1 follow-up statement
714 
WGUS73 KJKL 302208
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
608 PM EDT Thu Jul 30 2020

KYC237-302218-
/O.CAN.KJKL.FF.W.0023.000000T0000Z-200730T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wolfe KY-
608 PM EDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WOLFE COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3781 8350 3776 8345 3769 8362 3774 8365

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:10 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 30, 3:10 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
310 PM EDT Thu Jul 30 2020

.UPDATE...
Issued at 1226 PM EDT THU JUL 30 2020

The early afternoon surface analysis suggests a quasi-stationary
frontal boundary is draped along and near the Ohio River. A
surface low is forming near the bootheel of Missouri and will
track eastward today. The sounding data from BNA at 12Z was
showing ample moisture in place with PWATs of around 2 inches.
This juicy airmass will progress eastward today into the lower
Ohio Valley. The airmass, moisture convergence from the boundary,
and increasing low level jet will bring numerous to widespread
showers and thunderstorms to the area today. We already have
embedded heavy rain in showers and thunderstorms early this
afternoon leading to an inch or more of precipitation based on the
1 hour rainfall estimates from the WSR-88D radar at 16Z. Given
these factors and the potential for some training along and near
the boundary have opted to go with the Flash Flood Watch for most
of eastern Kentucky in coordination with surrounding offices. Did
leave out a few counties nearer the Tennessee border given the
best agreement for heavier rainfall resides nearer the quasi-
stationary boundary.

In terms of the models, overall there is better consensus for axis
of heavier rain in the Bluegrass region. The NAM, ECMWF, and many
of the GEFS members are aligning with this thinking. Also the 12Z
HREF seems to be highlighting this area as well, which includes
most of the CAMs. Given this think the greatest area of risk will
be in the Bluegrass region, but the priming of heavy rainfall in
the heart of the CWA this morning was hard to ignore for
consideration of issuing the FFA.

UPDATE Issued at 740 AM EDT THU JUL 30 2020

Just a quick update to fine tune the sky cover through the next
few hours. Also the latest obs and trends for the T/Td grids were
included. These updates have been sent to the NDFD and web
servers.

&&

.SHORT TERM...(Today through Friday)
Issued at 455 AM EDT THU JUL 30 2020

08z sfc analysis shows a nearly stationary frontal boundary just to
the north of eastern Kentucky and this has placed the area in its
warm sector. While it will remain a potential for focusing the
convective development through the upcoming period so far this
night conditions have been benign and rather quiet. This allowed
for variable cloud cover and enabled areas of fog to form with
dense patches likely in the river valleys and places that saw rain
on Wednesday. Conditions early this morning remain soupy and
muggy with both temperatures and dewpoints in the 70 to 75 degree
range while winds are light.

The models continue to be in broad agreement aloft for the active
period of weather ahead of us. They all depict substantive height
falls through Kentucky today and tonight in the face of a large
positively tilted trough stretching from the eastern Great Lakes
through the Ohio Valley and west to the Southern Plains. As this
features pushes into Kentucky plenty of mid level impulses will
accompany it enhancing convective chances as they pass overhead
through the day Friday. Given the limited model spread on these
larger scale features have favored the blended NBM as the
starting point for the grids with no major adjustments aside from
incorporation of the latest CAMs guidance into the near term PoP
grids through this evening.

Sensible weather will see slightly cooler but wetter conditions
in place through the short term period. The mugginess will remain
though and be a primary reason the rain from any shower and
thunderstorm clusters will be heavy. Given the high PWs and
moisture convergence this afternoon and evening some excessive
rainfall amounts will be possible - mainly for locations along and
north of the Mountain Parkway per the consensus of higher
resolution guidance and WPC coordination. However, antecedent
conditions and climatology suggests that we should be able to
handle this first wave of expected storms with no worse than a few
highly localized issues from cell training - not unlike we have
seen on several days of the past week. That does not preclude the
potential need and issuance of a Flash Flood Watch for a portion
of the area later today as we will be on the cusp of criteria just
with uncertainty of placement and magnitude keeping us from
headlines at this point. At this point though, we would be hard
pressed to not issue for the entire CWA due to this uncertainty
and that would probably be overkill. Should one be needed we
feel, in conjunction with surrounding offices, that the actual
threat could be better defined and highlighted with one more
cycle of model runs and observing radar trends upstream. That
said, we will be highlighting the heavy rainfall concerns with a
partner email and social media posts including a map highlighting
forecasted basin average rainfall through Friday evening. The
rain threat should diminish to some extent tonight as we lose
much of the instability of the day but also remain
climatologically and diurnally rather high due to the nearby
boundary, continued upper level support, and high PW air mass.
This latest round of heavier rains does start to move east late
Friday and have tapered PoPs and QPF accordingly. The clouds and
convection today and Friday will limit high temperatures from what
they have been of late, but humidity will still be sky high.

The main adjustments to the NBM temperatures were to knock them
down towards a more raw model consensus today. As for PoPs - did
ramp them up a tad faster this afternoon, kept them higher
tonight, and then adjusted them both temporally and spatially for
Friday afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 310 PM EDT THU JUL 30 2020

In general, the extended forecast looks to be active, but some
uncertainty does exist in regards to the timing and evolution of
some weather systems that may influence our weather. The primary
players in our weather for this weekend and next week will be a
large trough of low pressure aloft that will be situated over the
eastern half of the CONUS. A couple of surface based low pressure
systems, and their attendant frontal boundaries, will also move
across our part of the country, and will have some influence on
our weather as well. The wild card in this scenario is going be
tropical cyclone Isaias. The models have Isaias exerting its
influence on our land based weather systems, and could end up
keeping these inland systems from making as much eastward progress
as they normally might have. Based on this, decided to go with a
slightly modified version of the latest NBM data, incorporating
Isaias and its influence into the forecast equation, while not
completing discounting the NBM solution. At this time, we are
forecasting a very good chance of rain across the area for
Saturday, as an area of low pressure moves across the Ohio Valley
and upper Tennessee Valley regions. After that, precip chances
were modeled very closely to the NBM solution, with slight
adjustments here and there. The overall pattern suggests daily
chances of rain, mainly in the afternoon and early evening hours,
through next Wednesday, with quieter periods each night.

As far as temperatures go, we anticipate below normal highs and
lows across area, due to persistent, extensive cloud cover and
periods of rain. Daytime highs should generally be in the lower
80s, with nightly lows mainly in the 60s. Winds should be light
and generally out of the south or southwest most of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 153 PM EDT THU JUL 30 2020

A mix of VFR and IFR is the story across eastern Kentucky with
scattered to numerous showers and thunderstorms developing amid
moist and unstable environment. This will remain the story today
into at least this evening, as the low level jet increases and
frontal boundary remains nearby. Given this will lean toward MVFR
to IFR CIGs and Vis through much of the first 6 hours of the TAF
cycle and handling some of these shorter lived restrictions with
TEMPO groups. That said, much of the remainder of the period will
be active particularly in the Bluegrass region, which could lead
to lower CIGs and Vis at times through at least Friday morning.
The winds will remain light outside and storms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KYZ044-050>052-
058>060-068-069-104-106>115-118>120.

&&

UPDATE...DJ
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...DJ
Hazardous weather outlook, Jul 30, 4:10 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 AM EDT Thu Jul 30 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
410 AM EDT Thu Jul 30 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today and tonight. Heavy rain and
frequent cloud to ground lightning will be the main threats this
afternoon and evening. Isolated flash flooding will be possible
depending on how individual storm cells track later today into
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times from Friday through Wednesday
and will be most widespread during the afternoon and evening
hours.

Periods of heavy rainfall can be expected to continue on Friday
likely resulting in between 1 and 2 inches of event total
rainfall for a good portion of the area. Localized amounts in
excess of 3 inches are also possible in places that see the most
persistent showers and thunderstorms through the end of this week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of excessive rainfall
or flooding through Friday.

GREIF/GEERTSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:47 AM EDTAreal Flood AdvisoryJKLBreathitt, Elliott, Floyd, Johnson, Lee, Magoffin and 2 more118 min
Jul 30, 12:01 PM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more40 hr
Jul 30, 1:11 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Knott, Magoffin, Martin, Pike64 min
Jul 30, 2:22 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Magoffin, Owsley2 hr
Jul 30, 2:27 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Pike3 hr
Jul 30, 3:16 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Wolfe3 hr
Jul 30, 4:06 PM EDTAreal Flood AdvisoryJKLElliott, Estill, Lee, Menifee, Morgan, Powell and 1 more3 hr
Jul 30, 4:50 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery, Powell, Rowan3 hr
Jul 30, 7:50 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery, Powell, Rowan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.